MAUDE Adverse Event Report: ETHICON INC. SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1963
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Impaired Healing (2378)
Date of Event 02/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint (b)(4).H6.Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.2.Was there any intraoperative concurrent use of other products? 3.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 4.Where was the surgicel used (on what tissue)? 5.How much surgicel was used during the procedure? 6.What method was used when applying the surgicel? 7.Was the surgicel product left in place? was the excess irrigated and removed? 8.What were current symptoms following the index surgical procedure? onset date? 9.Were cultures performed? if yes, results? 10.Has any surgical or medical intervention been performed? 11.What is physician¿s opinion as to the cause of this event? 12.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? 13.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a posterior lesion clearance, bone graft fusion, and internal fixation procedure on the thoracolumbar spine on (b)(6) 2024, under general anesthesia and absorbable hemostat was used.After admission, relevant examinations were completed, and surgical contraindications were ruled out.Surgery was performed.Symptomatic treatment was given after surgery, and routine pathological examination of the thoracic vertebrae showed large areas of necrosis and dead bone with granuloma formation, excluding bone tuberculosis.Please consider the clinical situation.Genetic testing shows brucellosis.The patient's wound healed well after surgery, and the wound was dry without exudation.After approval by the superior physician, the discharge procedures were processed.The patient was instructed to be protected with braces for 3 months after discharge, and the wound dressing should be changed 3-5 days later.The dressing should be removed according to the wound healing condition at 2 weeks after surgery.After discharge, the patient should take oral anti tuberculosis and anti brucellosis treatments such as rifampicin, isoniazid, doxycycline, ethambutol, pyrazinamide, and regularly check blood routine and liver and kidney function.After 2 weeks of discharge, the patient came to the hospital for a follow-up examination.The wound had healed and the inflammatory indicators were normal.One month after discharge, the patient stopped taking oral anti tuberculosis and anti brucellosis drugs, which led to the recurrence of the lesion and the rupture of the chest, waist, and back wounds.Therefore, the patient came to our hospital for treatment.After admission, routine examinations were completed, and surgical contraindications were ruled out.On the 108th day after surgery, (b)(6) 2025, under general anesthesia, the patient underwent skin and subcutaneous necrotic tissue excision and debridement surgery.Symptomatic treatment was given after surgery, and genetic testing showed brucellosis after surgery.Continue to provide anti tuberculosis and anti brucellosis infection treatment, and the patient is currently recovering well with good wound healing.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The following information was requested, but unavailable: 1.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.2.Was there any intraoperative concurrent use of other products? 3.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 4.Where was the surgicel used (on what tissue)? 5.How much surgicel was used during the procedure? 6.What method was used when applying the surgicel? 7.Was the surgicel product left in place? was the excess irrigated and removed? 8.What were current symptoms following the index surgical procedure? onset date? 9.Were cultures performed? if yes, results? 10.Has any surgical or medical intervention been performed? 11.What is physician¿s opinion as to the cause of this event? 12.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? 13.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Additional information: h 6.Type of investigation.Investigation summary: a manufacturing record evaluation was performed for the finished device batch and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: according to feedback of the sales rep via phone, product code:1963 lot:101d19 and product code: ms0010, lot: 275105 were used in one operation.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Additional information: h10.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key21777880
Report Number2210968-2025-03578
Device Sequence Number8636093
Product Code LMG
UDI-Device Identifier10705031003132
UDI-Public(01)10705031003132(17)270131(10)101D19
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1963
Device Lot Number101D19
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2025
Supplement Date Received by Manufacturer04/07/2025
04/10/2025
04/25/2025
05/28/2025
Initial Report FDA Received Date04/04/2025
Supplement Report FDA Received Date04/07/2025
04/10/2025
05/22/2025
06/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient SexMale